February 2016 Online Photo Diagnosis
By William Townsend, OD, FAAO
This image shows a 64-year-old Caucasian female who presented with recent onset blurring in her left eye; she also noted a “red spot” on the iris at the same time (Figure 1). Visual acuity was 20/20 in both eyes. She denied any recent or prior trauma to either eye. She did report some “heavy lifting” in the past two days. Her only habitual medication was one 80mg aspirin every day, which had been prescribed by her primary care physician for its anti-clotting properties. Her blood pressure was 116/68, and her applanation intraocular pressure (IOP) was 11 mmHg in both eyes.
Biomicroscopic examination of the eyes revealed deep, open anterior chamber angles. In the left eye, we noted grade 1 cells and a hemorrhage apparently originating from the iris margin onto the anterior iris surface. Gonioscopy showed open angles OD and OS with no evidence of angle dissection. A 1mm hyphema was present in the inferior angle of the left eye (Figure 2).
After explaining the nature of the hyphema, we instructed the patient to temporarily discontinue the 80mg aspirin, and we placed a Fox shield over the eye. Finally, we instructed the patient to sleep with her head elevated and to report any change or decrease in vision.
The following day, there was a significant reduction in the anterior chamber cells in the left eye; all other findings were unchanged. We instructed the patient to refrain from the use of aspirin and to continue wearing the shield, especially at night. One week later, the hemorrhage, hyphema, and cells had totally cleared.
The most common cause of hyphema is trauma; however, it may occur spontaneously in systemic conditions such as leukemia, hemophilia, thrombocytopenia, or ocular conditions (e.g., rubeosis, metastatic tumors, iris melanoma, and keratouveitis).1 The most serious complications of hyphema include secondary hemorrhage (either partial or total, a.k.a., “8-ball hyphema”) and glaucoma.
In hyphema, clots typically resolve in approximately one week. Clearing of the clot and erythrocytes in hyphema is facilitated by breakdown of fibrin by fibrinolytic agents and passage of red blood through the ocular outflow system.
Secondary hyphema is believed to result from premature breakdown of fibrin in the clot. Most re-bleeds occur on day three or four. Factors that increase the risk for re-bleed include a large hyphema (i.e., occupying more than 50% of the anterior chamber), very young age, and sickle cell disease or sickle cell trait. Spontaneous hyphema may also occur as a sequela to intraocular surgery.
Medications that exert anti-coagulant properties (warfarin sodium and heparin sodium) and medications that exert antiplatelet activity (aspirin, dipyridamole, and clopidogrel) may increase the risk for re-bleeds and should be avoided until the clot has resorbed.
Crouch and Frenkel2 reported an elevated risk for secondary hyphema in individuals who have sickle cell disease or sickle cell trait. This is believed to occur due to premature lysis of the clots adjacent to the blood vessel wall. They found that systemic aminocaproic acid (ACA) remarkably reduced the incidence of re-bleed. ACA is a lysine analogue that competitively inactivates plasmin, thereby stabilizing the interface between the clot and vessel wall and delaying clot lysis.
Systemic ACA is highly teratogenic and is therefore contraindicated in pregnancy. Crouch and Frenkel2 reported that topical ACA also reduced the incidence of secondary hyphema without the risk for teratogenic effects. A patent has been granted for topical ophthalmic ACA; however, it is currently not commercially available and must be compounded.
Our patient presented with an unusual case, because she had none of the risk factors commonly associated with hyphema. After research and re-evaluation of her images, we believe that her hyphema was possibly due to iris micro-hemangiomas (IMH). These are rare (1 in 2,000) benign vascular tumors that are typically asymptomatic, but they occasionally bleed. They are more common in males and in individuals older than 50 years of age. IMH has been identified as an uncommon cause of hyphema. These lesions are typically pigmented, occur at the pupillary margin, contain blood vessels with thin walls, and do not appear until later in life.
IMH is more common in individuals who have cutaneous and orbitary hemangiomas, Sturge–Weber syndrome, myotonic dystrophy, and diabetes. IMHs may recur and, in some cases, require treatment with argon laser.
1. Crouch ER Jr, Williams PB, Gray MK, Crouch ER, Chames M. Topical aminocaproic acid in the treatment of traumatic hyphema. Arch Ophthalmol. 1997 Sep;115:1106-1112.
2. Crouch ER Jr, Frenkel M. Amniocaproic acid in the treatment of traumatic hyphema. Am J. Ophthalmol. 1976 Mar;81:355-360.
I would like to express my appreciation to our associate, Lauren Salzar, OD, for allowing me to participate in the care of this patient.
Dr. Townsend practices in Canyon, Texas, and is an adjunct professor at the University of Houston College of Optometry. He is president of the Ocular Surface Society of Optometry and conducts research in ocular surface disease, lens care solutions, and medications. He is also a consultant or advisor to Alcon, Allergan, NovaBay, TearScience, TearLab, and Science Based Health. Contact him at firstname.lastname@example.org.